In mid-October, a handful of heroin users overdosed in Hartford. Then, like dominoes, it happened in neighboring Hartland, then to the south in Windsor, and then in towns across the Connecticut River in New Hampshire. Two people died and seven others survived; many were revived from the brink of death.
Reports from a crime lab confirmed what police suspected: The victims hadn't injected only heroin — it was tainted with fentanyl, an extremely potent drug that users can't detect.
It's the second time this year that police in Vermont have responded to a rash of fentanyl overdoses. The recent incidents mark the drug's debut appearance in Hartford.
In January, three Addison County residents died after injecting pure fentanyl. According to authorities, they thought they were using heroin. Investigators have not filed charges and aren't sure if the case is related to the Upper Valley ones.
In Vermont, the number of fentanyl deaths has been on the rise. The Vermont Department of Health recorded 12 cases in 2013 — at least twice the number reported in each of the previous five years.
Before the Hartford-area fatalities, Vermont had already reported 11 fentanyl-related deaths this year. For comparison, 21 people died from heroin overdoses in 2013 — the last year for which numbers are available.
Department of Health Deputy Commissioner Barbara Cimaglio suggests looking at the numbers cautiously, noting that it is difficult to discern patterns from a small amount of data. "Fentanyl has been around for a long time," Cimaglio said. "It seems to pop up every once and a while, then it subsides, and you don't hear too much, and then some months later you have a bunch of incidents. I don't have any information that we have anything other than the [general] opiate problem."
First used medically in the 1960s to treat pain in cancer patients and as an anesthetic for people undergoing heart procedures, fentanyl is an opiate that can cause decelerated breathing and even respiratory arrest.
It may be prescribed as a lozenge — commonly referred to as a fentanyl "lollipop" — or as a tablet. But skin patches are the most common way of administering the drug in a medical setting. When used illegally, the medicated gel inside the patches is extracted and dried out before eventually being injected intravenously, police said.
According to Vermont State Police Lt. John Merrigan, dealers cut heroin with fentanyl for two reasons: It's cheaper and more potent — anywhere from 50 to 100 times stronger than heroin.
"The high, if you do it right, could be better," Merrigan said. "Though everybody knows it's dangerous."
Fentanyl in Vermont is almost always traced back to New York City, Merrigan said. Law-enforcement officials say it enters the drug market through drug diversion, such as pharmacy theft and prescription fraud, much like other abused prescription drugs.
People also make fentanyl themselves. Police have shut down clandestine manufacturing labs run by drug dealers in the U.S. and Mexico.
In the eastern United States, a two-year spasm of overdoses that started in 2005 caused more than 1,000 deaths and prompted federal authorities to enact heavy regulations on some of the precursor chemicals used in surreptitious fentanyl labs. The U.S. Drug Enforcement Administration reported that those regulations led to a reduction in overdoses.
But underground fentanyl labs are still active. Of the 12 Vermont fentanyl deaths in 2013, 10 were caused by illicitly manufactured drugs, according to a report from Vermont chief medical examiner Steve Shapiro. And doctors continue to write fentanyl prescriptions: In 2012, nearly 7 million were issued in the U.S., according to the DEA. By contrast, the DEA said pharmacies filled 59 million prescriptions for oxycodone in 2013.
In Pittsburgh, 22 people died from fentanyl in January 2014. Soon thereafter, several people died in both the Hudson River Valley and on Long Island. Police believe that the same tainted fentanyl batch caused the deaths.
Not every case makes headlines.
Authorities recently confirmed to Seven Days that the July death of a 21-year-old Winooski man was an overdose of fentanyl and prescription painkillers. Winooski police said they have yet to determine how Allen Michael Robertson, a member of the 2011 state championship basketball team and a graduate of Winooski High School, obtained the drug, or if his death is related to other cases in Vermont. Detectives are still chasing leads, according to Winooski police Chief Rick Hebert.
Though Merrigan calls fentanyl overdoses in Vermont "sporadic," they're a law-enforcement priority. That's because the drug is incredibly lethal.
In the past, police sent out public notices warning addicts when a particularly potent batch of heroin was making the rounds, Merrigan said.
But in recent years, police rethought that strategy. Too often, Merrigan said, their warnings had the opposite effect. Excited by the potential of a stronger high, some addicts sought out the tainted drug.
"Everyone thinks that bad things aren't going to happen to them," Merrigan said, adding, "It is crazy."
Fatal overdoses are notoriously tricky for police to solve: The primary witness is dead, and other witnesses are reluctant to cooperate.
"When we go into a burglary, the
evidence of that crime is there," Merrigan said. "If there's an overdose, and it's a fatal overdose, and everybody fled the area and no one is talking to the cops, and the test comes back that there's fentanyl in it, what do you have to go on?"
Sometimes, drugs cut with fentanyl are intercepted by chance.
The DEA, using a confidential informant, charged two Burlington residents with dealing drugs in July.
Isaac Lindsay and Catherine Knowlton initially met with the informant in May at the RiteAid on Cherry Street. They traveled together to the Mobil gas station in Winooski and finally to the parking lot behind Dunkin' Donuts on Route 15 in Colchester to complete the sale of 47 bags of heroin for roughly $500, according to a DEA agent's affidavit filed with U.S. District Court in Burlington.
Knowlton told investigators that she snorted two bags of the substance and vomited because it was unexpectedly strong, according to the affidavit. After testing, the DEA determined that the confiscated powder contained fentanyl.
Some of the survivors in the Upper Valley were administered naloxone, a fast-acting nasal spray that can reverse opiate overdoses. In the past year, police and ambulance crews throughout Vermont started carrying the drug. Addiction treatment centers have started to dispense naloxone to addicts as well, said Hartford Deputy Police Chief Brad Vail, which has caused an unexpected problem for investigators. Sometimes, people revive users with naloxone without police involvement, which can interfere with getting the facts.
"We're hearing, 'So-and-so overdosed,'" Vail said. "They brought them back, and there was no intervention. It's troubling."
Longtime addicts are particularly vulnerable to overdose, Cimaglio said, because they may make progress and detox, then lapse back into drug use with a diminished tolerance.
"The reality is, anything people buy on the street, you're not sure what it is," Cimaglio said. "You don't know what it's cut with."
Two weeks later, authorities say they still aren't sure what happened in Hartford. Investigators say it's possible there were additional, unreported overdoses from the same batch of tainted drugs. "It could be higher," Vail said. "Hopefully it's over. But who knows?"
The original print version of this article was headlined "Feeling the Pain: Another Wave of Fentanyl Overdoses Hits Vermont"